Alert archive / Arizona / Flash Flood Warnings in 2009

Flash Flood Warning 6, NWS Tucson, AZ

July 2, 2009Pinal County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 2, 2009, 6:03 PM MST for Pinal County, Arizona. It was in force for 91 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2009, 6:03 PM MST (01:03 UTC)
Expired
Jul 2, 2009, 7:34 PM MST
In force
91 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pinal County, AZ

The radar

The Tucson radar (KEMX), 96 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 1.1 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2009-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2009-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
3053 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 030103
FFWTWC
AZC021-030300-
/O.NEW.KTWC.FF.W.0006.090703T0103Z-090703T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
603 PM MST THU JUL 2 2009

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN PINAL COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 800 PM MST

* AT 556 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM AN AREA OF STRONG THUNDERSTORMS FROM NEAR
  ORACLE TO WEST AND NORTHWEST OF MAMMOTH NEAR HIGHWAY 77. MOVEMENT
  WAS TO THE NORTH AT 5 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ORACLE AND
  MAMMOTH

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...ARAVAIPA 
CREEK...MAMMOTH WASH...CANADA DEL ORO.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3295 11047 3253 11055 3253 11093 3280 11093

$$

MEYER
3 follow-up statements
000 
WGUS75 KTWC 030128
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
628 PM MST THU JUL 2 2009

AZC021-030300-
/O.CON.KTWC.FF.W.0006.000000T0000Z-090703T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PINAL AZ-
628 PM MST THU JUL 2 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM MST FOR
SOUTHEASTERN PINAL COUNTY...

AT 623 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE AN AREA OF STRONG THUNDERSTORMS GENERATING VERY HEAVY 
RAINFALL FROM NEAR ORACLE...ALONG AND WEST OF HIGHWAY 77 TO NORTH OF 
MAMMOTH. MOVEMENT WAS VERY SLOW...TO THE NORTH AND NORTHEAST AT 
ABOUT 5 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ORACLE AND 
MAMMOTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...ARAVAIPA 
CREEK...MAMMOTH WASH...CANADA DEL ORO.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3295 11047 3253 11055 3253 11093 3280 11093

$$

MEYER
000 
WGUS75 KTWC 030206
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
706 PM MST THU JUL 2 2009

AZC021-030300-
/O.CON.KTWC.FF.W.0006.000000T0000Z-090703T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PINAL AZ-
706 PM MST THU JUL 2 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM MST FOR
SOUTHEASTERN PINAL COUNTY...

AT 703 PM MST...SHOWERS AND THUNDERSTORMS HAD DIMINISHED ACROSS MOST 
OF SOUTHEASTERN PINAL COUNTY. HEAVY RUNOFF FROM EARLIER RAINFALL 
AMOUNTS NEAR 2 INCHES AROUND ORACLE AND MAMMOTH WILL CONTINUE THIS 
EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...ARAVAIPA 
CREEK...MAMMOTH WASH...CANADA DEL ORO.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3295 11047 3253 11055 3253 11093 3280 11093

$$

MEYER
000 
WGUS75 KTWC 030234
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
734 PM MST THU JUL 2 2009

AZC021-030240-
/O.CAN.KTWC.FF.W.0006.000000T0000Z-090703T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PINAL AZ-
734 PM MST THU JUL 2 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHEASTERN PINAL
COUNTY...
...URBAN AND SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT UNTIL 930 
PM MST...

AT 730 PM MST...SHOWERS AND THUNDERSTORMS HAD GREATLY DIMINISHED 
ACROSS SOUTHEASTERN PINAL COUNTY...WITH LITTLE ACTIVITY OVER THE 
PAST 45 MINUTES. EARLIER...A TRAINED SPOTTER REPORTED 2.01 INCHES 
OVER 75 MINUTES. HEAVY FLOW WILL CONTINUE IN STREAMBEDS AND WASHES 
AROUND ORACLE AND MAMMOTH...INCLUDING HEAVY FLOW IN THE CANADA DEL 
ORO. AN URBAN AND SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT 
UNTIL 930 PM MST.

LAT...LON 3295 11047 3253 11055 3253 11093 3280 11093

$$

MEYER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 2:40 PM MST, 3 hours 23 minutes earlier.

Area forecast discussion, Jul 2, 2:40 PM MST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
240 PM MST THU JUL 2 2009

.SYNOPSIS...ABUNDANT MOISTURE WILL BRING SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS ACROSS SOUTHEAST ARIZONA THROUGH INDEPENDENCE
DAY. AS A TROUGH PROGRESSES TO THE WEST COAST...DRIER AIR WILL MOVE
INTO ARIZONA NEXT WEEK FOR A DECREASE IN MOISTURE AND THUNDERSTORM
ACTIVITY.

&&

.DISCUSSION...SYNOPTIC PATTERN HAS A HIGH CENTERED IN NORTHERN NEW
MEXICO WITH MOISTURE ROTATING CLOCKWISE FROM MEXICO INTO ARIZONA.
THIS SITUATION PROVIDES A WEAK DIVERGENT FLOW ALOFT OVER SOUTHERN
ARIZONA WHICH HAS HELPED SUPPORT THE LATE EVENING AND EARLY MORNING
RAIN SHOWERS THE PAST TWO DAYS. ADDITIONALLY A WEAK UPPER LEVEL LOW
IS LOCATED IN SOUTHERN CHIHUAHUA MEXICO AND MOVING TOWARDS THE
NORTHWEST. CONVECTIVE ACTIVITY IS USUALLY NOT ASSOCIATED WITH THE
CENTER OF THESE LOWS...BUT IN THE DIVERGENT ZONE AHEAD OF THE
SYSTEM. SATELLITE IMAGERY SHOWS THIS CONVECTIVE ACTIVITY BEING
ENHANCED AHEAD OF THE SYSTEM NOW AT 2 PM. THE MODELS ARE NOT
PICKING UP THE EXACT DETAILS ASSOCIATED WITH THIS LOW...BUT DO
HAVE THE GENERAL IDEA OF ORGANIZED CONVECTION MOVING INTO ARIZONA OR
NEW MEXICO EARLY FRIDAY MORNING. LIKEWISE MOS POPS ARE IN THE 40-60
RANGE WHICH IS WELL ABOVE NORMAL.

GIVEN THE ABOVE SITUATION HAVE SIGNIFICANTLY INCREASED POPS FOR
TONIGHT AND TOMORROW MORNING ACROSS EASTERN PIMA...PINAL...SANTA
CRUZ...COCHISE...GRAHAM AND GREENLEE COUNTIES. LIKEWISE INCREASED
QPF AMOUNTS AND DROPPED HIGH TEMPERATURES SLIGHTLY FOR TOMORROW.

AS A MID-LATITUDE TROUGH PROGRESSES TO THE WEST COAST...A WESTERLY
FLOW WITH DRIER AIR IS PROGGED TO INFLUENCE ARIZONA EARLY NEXT WEEK.
THE HIGH OVER THE SOUTHWEST MOVES SOUTH INTO NORTHERN MEXICO AS THIS
TROUGH APPROACHES. THE MODELS VARY ON THE TIMING OF THIS DRY AIR
MOVING INTO US. THE GFS IS FASTER IN DRYING US OUT...THE NAM KEEPS
THE MOISTURE LONGER.  GIVEN LARGE SCALE CHANGES HAPPEN
SLOWLY...EXPECT DRIER AIR TO START REDUCING THE CONVECTION ON
SUNDAY. DO NOT EXPECT THE ATMOSPHERE TO DRY OUT ENTIRELY...BUT
THUNDERSTORMS WILL GO FROM SCATTERED TO MORE ISOLATED. LIKEWISE AS
THE ATMOSPHERE DRIES OUT A BIT...MAXIMUM TEMPERATURES WILL INCREASE
SLIGHTLY.

&&

.AVIATION...SCATTERED TSRA/SHRA EXPECTED TONIGHT AND EARLY TOMORROW.
EXPECTING DEVELOPMENT IN NORTHERN MEXICO WHICH WILL MOVE INTO
SOUTHERN ARIZONA. THUNDERSTORMS WILL HAVE ERRATIC WIND GUSTS TO 40
MPH...LIGHTNING AND LOCALLY HEAVY RAIN WITH REDUCED VISIBILITIES
DOWN TO 2SM FOR A BRIEF PERIOD OF TIME.  CLOUD BASES GENERALLY
8-12K FT AGL WITH CEILINGS NEAR 3K FT AGL AROUND THE THUNDERSTORMS.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...A MOIST ATMOSPHERE ACROSS SOUTHEAST ARIZONA WILL
RESULT IN SCATTERED THUNDERSTORMS THROUGH THE WEEKEND. A TROUGH
MOVING TOWARDS THE WEST COAST WILL SHIFT A DRIER WESTERLY FLOW INTO
ARIZONA NEXT WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

GWS

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 2, 11:30 AM MST, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1130 AM MST THU JUL 2 2009

AZZ019-029>035-031200-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1130 AM MST THU JUL 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A VERY MOIST AIRMASS OVER SOUTHEAST ARIZONA WILL RESULT IN SCATTERED
AFTERNOON AND EVENING THUNDERSTORMS. INITIALLY...STORMS WILL DEVELOP
OVER THE LOCATIONS THAT HAVE BEEN RELATIVELY CLOUD FREE THIS MORNING
INCLUDING COCHISE...GRAHAM AND GREENLEE COUNTIES...THEN DEVELOP
ELSEWHERE DURING THE LATE AFTERNOON. STRONG GUSTY WINDS...SMALL
HAIL...AND LOCALLY HEAVY RAIN WILL OCCUR WITH SOME OF THESE STORMS.

AN UPPER LEVEL FEATURE MOVING THROUGH NORTHERN MEXICO WILL RESULT IN
A LARGE THUNDERSTORM COMPLEX DEVELOPING IN SONORA MEXICO LATE THIS
AFTERNOON...AND WILL IN TIME TRACK NORTH INTO AREAS TO THE EAST OF
TUCSON THIS EVENING AND OVERNIGHT. THE MAIN THREAT FROM THESE STORMS
WILL BE THE POTENTIAL FOR FLASH FLOODING DUE TO HEAVY RAINFALL...
WITH LOCALIZED STRONG GUSTY WINDS POSSIBLE NEAR THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE UPPER LEVEL HIGH WILL SHIFT EAST THE NEXT COUPLE OF DAYS.
ALTHOUGH THIS WILL INTRODUCE DRYING INTO THE AREA FROM THE
WEST...ENOUGH MOISTURE WILL BE AROUND FOR ISOLATED TO SCATTERED
MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 5:30 PM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Jul 3, 2:21 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz3 hr
Jul 3, 4:43 PM MSTAreal Flood AdvisoryTWCPima4 hr

Nearby

Flash Flood Warnings in Arizona, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.